Skip Navigation LinksHome > June/July 2011 - Volume 7 - Issue 3 > Letters: Can Antibiotics Cause Neuropathy?
Neurology Now:
doi: 10.1097/01.NNN.0000399226.62360.e2
Departments

Letters: Can Antibiotics Cause Neuropathy?

McCandlish, Lori

Free Access

I would like to thank you for using my question regarding fluoroquinolone antibiotics and neuropathy, which I posted on the Neurology Now Facebook page, in “Ask the Experts” (April/May 2011). I wholeheartedly agree with your experts that these issues are underreported and under-acknowledged by the medical community.

However, their suggestion that the symptoms generally resolve in a couple of weeks, once the antibiotic is discontinued, may be misleading. I was a perfectly healthy wife and mother of two until I received one intravenous dose of levofloxacin (Levaquin) in an emergency clinic. I felt like my body was being burned by acid for eight days straight. It was the most excruciating pain I have ever experienced. Two weeks later, a nerve conduction test showed complete conduction block of my right peroneal nerve, which is a branch of the sciatic nerve. I have been diagnosed with peripheral neuropathy. I just had another nerve conduction test, now 9 months later, and I am showing no improvement.

Please visit our group to see more stories like mine: facebook.com/home.php?#!/FluoroquinoloneToxicity.

Lori McCandlish

©2011 American Academy of Neurology

Article Tools

Share